Stay away from kava, FDA warns

back to healthread    back to articles page

Associated Press

Washington   The popular herbal supplement kava may be linked to serious liver injury, the U.S. Food and Drug Administration warned Monday, urging consumers to see a doctor at the first sign of symptoms.

 People who already have liver problems, or who take medications that can harm the liver, should ask a doctor before taking kava, the FDA said.

 The FDA began investigating the blockbuster-selling herb after a previously healthy 45-year-old woman used kava and suddenly required a liver transplant. European health officials report 25 similar cases of liver toxicity, including four transplants.

 As a result, Canada has urged consumers not to take kava until the safety question is settled; sales were halted in Switzerland and France and suspended in Britain; and Germany is acting to make kava a prescription drug.

 Kava users should consult a doctor if they experience any possible symptoms of liver disease, the FDA said. Those include: jaundice, or yellowing of the skin or eyes; brown urine; nausea or vomiting; light-coloured stools; unusual tiredness or weakness; stomach or abdominal pain, or loss of appetite.

 The FDA said kava is sold under a variety of names, including: ava, awa, intoxicating pepper, kava root or pepper, kawa, kew, Piper methysticum, rauschpfeffer, sakau, tonga, wurzelstock and yangona.

 Supplement industry groups did not immediately return calls seeking comment.

 Kava is promoted as relieving anxiety, stress and insomnia. A member of the pepper family, it has long been used as a ceremonial drink in the South Pacific; until recently its biggest danger seemed to be in drinking too much of the sedative before driving. Then, about two years ago, kava in pill form suddenly boomed, bringing in about $30 million (U.S.) in sales  and Europe reported liver damage.